California, 2010

High Wind in California, January 24, 2010

January 24, 2010 · NWS MFR · 1 event in 1 county or zone

A cold front brought strong winds to Shasta Valley in northern California. Unfortunately, the strong winds occurred before the beginning of the warning period which resulted in a negative warning lead time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold front brought strong winds to Shasta Valley in northern California. Unfortunately, the strong winds occurred before the beginning of the warning period which resulted in a negative warning lead time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 24, 3:21 PM PST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 24, 3:21 PM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
321 PM PST SUN JAN 24 2010

.DISCUSSION...MOIST SOUTHWESTERLY WIND CONTINUES TO BRING RAIN AND
SNOW TO THE FORECAST AREA TONIGHT. THE MAIN LOW PRESSURE IS
DRIFTING SLOWLY TOWARD VANCOVER ISLAND WITH THE SURFACE COLD FRONT
FINALLY APPROACHING 60 NM OF THE COASTLINE. SNOW HAS ALSO SPREAD
INTO KLAMATH COUNTY AND WITH PRECIPITATION EXPECTED TO CONTINUE
ACROSS OUR FORECAST AREA OVERNIGHT...HAVE ISSUED A WINTER WEATHER
ADVISORY FOR OREGON ZONES 29 AND 30. AT THE COAST AND IN THE
SHASTA VALLEY...WINDS ARE ALSO INCREASING WITH 55 TO 60 MPH GUSTS
REPORTED AT PORT ORFORD. THE COLD FRONT IS EXPECTED TO PUSH INLAND
TONIGHT AND MOVE ACROSS THE CASCADES BY LATE MORNING.
PRECIPITATION IS EXPECTED TO TAPER OFF BY MID DAY AND THEN PICK UP
AGAIN TOWARD EVENING. THE 18Z GFS RUN BRINGS ANOTHER SHORT WAVE
TROUGH AND LOW PRESSURE ACROSS EASTERN SISKIYOU COUNTY AND MODOC
COUNTY. IF THIS SCENARIO HAPPENS...SNOW COULD PICK UP AGAIN FOR
MOUNT SHASTA AND MODOC COUNTY. HAVE INCREASED QPF FORECAST FOR
THOSE AREAS AND ANOTHER ADVISORY MAY BE NEEDED FOR MONDAY
AFTERNOON AND EVENING. COOL NORTHWEST FLOW ALOFT WILL ALLOW FOR
UPSLOPE SHOWERS TO CONTINUE ON TUESDAY ALTHOUGH AT A MUCH SMALLER
AREAL COVERAGE. RIDGING RETURNS ON WEDNESDAY AND HAVE REMOVED POPS
FROM THE FORECAST.

ANOTHER PACIFIC FRONT IS FORECAST TO MOVE INLAND AROUND FRIDAY
WITH A SPLIT FLOW ALOFT. THIS MAY BE FOLLOWED BY RIDGING NEXT
WEEKEND BUT CONFIDENCE IS NOT HIGH THAT WE WILL SEE SIGNIFICANT
DRYING BEFORE THE NEXT FRONT MOVE INLAND.

&&

.AVIATION...AREAS OF MVFR CIGS AND VIS IN SHOWER ACTIVITIES
OVERNIGHT. AT THE COAST LLWS COULD BE A FACTOR AS 50-60 MPH WINDS
ARE EXPECTED NOT TOO FAR ABOVE GROUND. WIDESPREAD MVFR AND AREAS
OF IFR CIGS ARE EXPECTED IN MOUNT SHASTA AREA AND KLAMATH COUNTY DUE
TO PERSISTENT SNOW. MOUNTAIN TOPS WILL BE OBSCURED OVERNIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 8 AM PST MONDAY FOR ORZ029-030.
     HIGH WIND WARNING UNTIL 1 AM PST MONDAY FOR ORZ021-022.
     HIGH SURF ADVISORY FROM 4 AM TO 10 PM PST MONDAY FOR ORZ021-022.

CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST MONDAY ABOVE 3500 FEET
     FOR CAZ080.
     WINTER STORM WARNING UNTIL 4 AM PST MONDAY ABOVE 3500 FEET FOR
     CAZ082.
     WIND ADVISORY UNTIL 1 AM PST MONDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR CAZ083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 9 PM PST THIS EVENING FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST TUESDAY FOR
     PZZ350-356-370-376.

08/99/99
Hazardous weather outlook, Jan 24, 7:27 AM PST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
727 AM PST SUN JAN 24 2010

ORZ021-022-250900-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
727 AM PST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 10 AM PST THIS MORNING
THROUGH 1 AM PST TONIGHT. A HIGH SURF ADVISORY IS ALSO IN EFFECT
BEGINNING AT 4 PM PST THIS AFTERNOON. PLEASE SEE THE WEATHER AND
COASTAL HAZARD MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH SURF ADVISORY WILL BE IN EFFECT UNTIL 10 PM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-250900-
CENTRAL SISKIYOU COUNTY-
727 AM PST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 1 AM PST TONIGHT. PLEASE SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-250900-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
727 AM PST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT. PLEASE SEE
THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 4 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-250900-
SOUTH CENTRAL SISKIYOU COUNTY-
727 AM PST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 4 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-250900-
WESTERN SISKIYOU COUNTY-
727 AM PST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL 4 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 24, 3:50 PM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
350 PM PST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HEAVY SNOW       3 SE KLAMATH FALLS      42.19N 121.74W
01/24/2010  M4.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            TOTAL SINCE 8AM SUNDAY.

&&

HOLTZ
Local storm report, Jan 24, 4:08 PM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
408 PM PST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     SNOW             WNW KLAMATH FALLS       42.22N 121.78W
01/24/2010  M4.5 INCH        KLAMATH            OR   TRAINED SPOTTER

            TOTAL ACCUMULATION SINCE APPROXIMATELY 7AM PST. CURRENTLY
            32 DEGREES AND STILL SNOWING.

&&

WOODHEAD
Local storm report, Jan 24, 4:49 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
449 PM PST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             11 SSE SPRAGUE RIVER    42.30N 121.41W
01/24/2010  M6.5 INCH        KLAMATH            OR   TRAINED SPOTTER

            TOTAL ACCUMULATION SINCE 8AM PST.

0430 PM     HEAVY RAIN       5 WSW WILDERVILLE       42.36N 123.56W
01/24/2010  M0.78 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            TOTAL SINCE NOON PST.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
January 24, 7:48 PM PST to 10:48 PM PST
Where
Central Siskiyou County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed RAWS measured sustained south winds of 35-40 mph with gusts of 57-73 mph between 24/1948 PST and 24/2248 PST. The peak gust of 73 mph occurred at 24/2048 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203489.